Thunderstorm Wind, Ellsworth
- When
- May 11, 2:00 AM CST to 2:01 AM CST
- Where
- Ellsworth County, 3.5 mi NW of Black Wolf
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.790, -98.410
No damage was reported.
A line of strong storms moved across north central Kansas producing small hail and wind gusts up to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of strong storms moved across north central Kansas producing small hail and wind gusts up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 10:04 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1104 PM CDT TUE MAY 10 2016 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 316 PM CDT TUE MAY 10 2016 MOSTLY CLEAR SKIES ARE EXPECTED TO DOMINATE THE WEATHER PATTERN FOR THE EARLY PART OF THE EVENING HOURS...AS A COLD FRONT BEGINS TO PUSH INTO NW KS. THIS COLD FRONT WILL CONTINUE TO PUSH INTO NW KS THIS EVENING...AS A SHORTWAVE IN THE GREAT BASIN OF WY SHIFTS EAST OVER THE NORTHERN PLAINS. AS CONVERGENCE INCREASES ALONG THIS BOUNDARY... THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS AND NW KS...WELL TO THE NW OF THE FORECAST AREA. THE STORMS IN NW KS WILL SLOWLY PROPAGATE EAST...BUT THINK ANY STORMS INTO CENTRAL KS WILL BE DELAYED UNTIL WELL AFTER SUNSET...SO HAVE TRIMMED BACK POPS IN CENTRAL KS WITH THIS IN MIND. 850-700H MOISTURE TRANSPORT BEGINS TO INCREASE AHEAD OF THE COLD FRONT FOR MOST OF THE FORECAST AREA LATE THIS EVENING...WITH 310- 315K ISENTROPIC LIFT INCREASING ALONG AND EAST OF I-135 BETWEEN 03- 06Z. THIS MOISTURE TRANSPORT WILL LEAD TO MUCAPE VALUES INCREASING TO 1200-1500 J/KG AS THIS LIFT INCREASES...ACROSS THE ERN HALF OF THE FORECAST AREA...AS THE COLD FRONT MAKES PROGRESS INTO CENTRAL KS. SO EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO DEVELOP BETWEEN 03-06Z ACROSS CENTRAL KS AS THE CONVERGENCE ALONG THE FRONT INCREASES...AND ISENTROPIC LIFT AHEAD OF IT INCREASES FOR AREAS EAST OF I-135. 0-6KM SHEAR IS ONLY AROUND 25-30 KTS...SO GIVEN THE ABOVE MENTIONED ELEVATED INSTABILITY...COULD SEE A FEW STRONG STORMS WITH SMALL HAIL THE MAIN CONCERN. AS THE OVERNIGHT PROGRESSES...THINK SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS FOR AREAS ALONG AND EAST OF I-135 AS SBCAPE VALUES ACTUALLY CLIMB TO AROUND 2500 J/KG BY WED MORNING...WHICH MAY LEAD TO SOME OF THE STORMS BECOMING MORE SURFACED BASED BY AROUND SUNRISE ON WED...AS THE FRONT PUSHES SOUTH INTO THE FLINT HILLS AND SOUTHEAST KS. SO COULD SEE THE STRONG STORM CHANCE PERSIST INTO WED MORNING FOR THE FLINT HILLS AND SOUTHEAST KS. WOULD NOT BE SURPRISED TO A SEE AN ISOLATED SEVERE STORM AS WELL FOR EARLY WED MORNING. FRONTAL BOUNDARY WILL MAKE STEADY PROGRESS INTO SE KS DURING THE DAY ON WED...POSSIBLY SLOWING DOWN ACROSS SOUTHEAST KS FOR WED AFTERNOON. SHORT RANGE MODELS SUGGEST A MODERATE TO VERY UNSTABLE AIRMASS WILL POOL ALONG OR JUST AHEAD OF THIS BOUNDARY FOR SE KS FOR WED AFTERNOON...WITH A FEW OF THE MODELS SUGGESTING SBCAPE VALUES AROUND 4500 J/KG. BUT THUNDERSTORM REDEVELOPMENT ACROSS SE KS FOR WED AFTERNOON IS HIGHLY CONDITIONAL GIVEN A FAIRLY WARM ELEVATED MIXED LAYER...KEEPING ANY CONVECTION FROM REDEVELOPING...UNTIL THE FRONT PUSHES SOUTHEAST INTO NE OK. GIVEN THIS UNSTABLE AIRMASS AND BULK SHEAR AROUND 30 KTS...IF A STORM CAN DEVELOP IT COULD BECOME SEVERE WITH LARGE HAIL THE MAIN CONCERN. BUT THIS THREAT WILL BE MAINLY BE FOR 4-5 COUNTIES IN SE KS...WITH THE CHANCE FOR STORMS DIMINISHING FOR WED EVENING AS THE FRONT PUSHES SOUTHEAST. THE REST OF WED NIGHT THROUGH EARLY FRI LOOKS NICE AS AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE ROCKIES. THIS WILL LEAD TO A COUPLE OF PLEASANT TEMPERATURE DAYS FOR THE REGION UNDER MOSTLY CLEAR SKIES. A SHORTWAVE LOOKS TO DROP SOUTHEAST IN THE NW FLOW FOR FRI AFTERNOON/EVENING...WHICH WILL PUSH A COLD FRONT SOUTH ACROSS THE FORECAST AREA FOR FRI NIGHT. AS CONVERGENCE INCREASES ALONG THIS BOUNDARY...A FEW STORMS MAY DEVELOP ACROSS CENTRAL KS...AND DROP SOUTH INTO SOUTHERN KS BY SAT MORNING. MOISTURE QUALITY SEEMS LACKING FOR WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG THE FRONT AS IT PUSHES SOUTH...BUT THINK SOME ISOLATED STORMS LOOK POSSIBLE. KETCHAM .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 316 PM CDT TUE MAY 10 2016 SOME UNCERTAINTY ON HOW SAT-MON WILL PLAY OUT AS THE SURFACE BOUNDARY STALLS ACROSS SOUTHERN KS OR POSSIBLY A LITTLE FURTHER SOUTH INTO NRN OK. LATEST ECMWF SUGGESTS THAT MOST OF NORTHERN AND CENTRAL KS WILL DRY OUT FOR THE WEEKEND WITH POSSIBLY SOME OVERRUNNING TYPE SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS SOUTHERN KS. LATEST MODEL BLENDS SEEM A LITTLE OVERDONE ON POPS FOR THE WEEKEND...SO HAVE ADJUSTED POPS DOWN...ESPECIALLY ACROSS CENTRAL KS. FLOW LOOKS TO FLATTEN OUT FOR MORE APPRECIABLE MOISTURE RETURN FOR THE BEGINNING OF NEXT WEEK. SO PATTERN THE BEGINNING OF NEXT WEEK LOOKS MORE UNSETTLED. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1057 PM CDT TUE MAY 10 2016 COLD FRONT EXTENDING FROM EASTERN NEBRASKA TO NORTHWESTERN KANSAS...WILL CONTINUE TO SLIDE SOUTHWARD ACROSS CENTRAL KANSAS OVERNIGHT...AND SOUTH CENTRAL AND SOUTHEAST KANSAS DURING WEDNESDAY. SCATTERED TO NUMEROUS POST-FRONTAL THUNDERSTORMS ARE OCCURRING LATE THIS EVENING FROM WESTERN KANSAS TO CENTRAL/EASTERN NEBRASKA. SOME OF THIS ACTIVITY COULD MOVE INTO CENTRAL KANSAS OVERNIGHT...POSSIBLY AFFECTING RSL...GBD...SLN TERMINALS. THE MAIN THREATS FROM THESE STORMS WILL BE GUSTY OUTFLOW WINDS AND PERHAPS SMALL HAIL. OTHER ISOLATED TO WIDELY SEPARATED STRONG-SEVERE STORM DEVELOPMENT MAY OCCUR ACROSS THE FLINT HILLS/SOUTHEAST KANSAS IN THE 04Z-07Z TIMEFRAME...IN AN AREA OF STRONG 850 MOISTURE/INSTABILITY TRANSPORT AND ISENTROPIC LIFT. HAIL WOULD BE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP IN THAT AREA. AREAS OF MVFR CEILINGS APPEAR LIKELY TO DEVELOP LATE TONIGHT INTO WEDNESDAY MORNING...BOTH AHEAD OF THE COLD FRONT AND BEHIND THE FRONT...AS BOUNDARY LAYER MOISTURE INCREASES ACROSS THE REGION. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 77 53 75 / 10 20 20 10 HUTCHINSON 59 72 51 75 / 20 20 10 10 NEWTON 62 74 51 73 / 20 20 10 10 ELDORADO 64 77 52 74 / 20 30 20 10 WINFIELD-KWLD 65 80 54 75 / 10 20 30 10 RUSSELL 53 69 48 74 / 50 20 10 0 GREAT BEND 54 70 48 74 / 40 10 10 0 SALINA 58 70 50 74 / 40 30 10 0 MCPHERSON 59 72 51 74 / 30 20 10 0 COFFEYVILLE 67 83 57 75 / 20 50 50 10 CHANUTE 65 82 54 74 / 20 50 50 10 IOLA 65 82 54 73 / 30 50 50 10 PARSONS-KPPF 66 83 55 74 / 20 50 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BDK LONG TERM...BDK AVIATION...JMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1000 PM CDT TUE MAY 10 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1000 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL KANSAS OVERNIGHT...WHERE WIND GUSTS TO 50 MPH AND HAIL OF NICKEL TO QUARTER SIZE ARE THE MAIN THREATS. OTHER ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP OVERNIGHT ACROSS EAST CENTRAL AND SOUTHEASTERN KANSAS. IF STORMS CAN DEVELOP IN THIS AREA...HAIL UP TO HALF DOLLAR SIZE WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO MARGINALLY SEVERE STORMS MAY LINGER INTO THE EARLY MORNING HOURS ON WEDNESDAY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. AREAS FOG WILL ALSO POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS DURING THE EARLY/MID MORNING HOURS ON WEDNESDAY. VISIBILITIES MAY DROP TO AROUND 1 MILE. LATER IN THE AFTERNOON AND EVENING HOURS ON WEDNESDAY...STRONG TO SEVERE STORMS LOOK POSSIBLE ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. THE MAIN THREATS LOOK TO BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF SEVERE STORMS IS HIGHLY CONDITIONAL ON WHETHER STORMS CAN REDEVELOP. FRIDAY THROUGH MONDAY....THERE ARE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED THUNDERSTORMS...WITH THE BEST CHANCES ACROSS SOUTHERN KANSAS. WIDESPREAD STRONG TO SEVERE STORMS TO DO NOT LOOK FAVORABLE AT THIS TIME. HOWEVER...THERE IS CONSIDERABLE UNCERTAINTY IN THE DETAILS...SO PLEASE CHECK BACK FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1147 PM CDT TUE MAY 10 2016 KSZ100-110515- LABETTE KS- 1147 PM CDT TUE MAY 10 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... LABETTE COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 1215 AM CDT * AT 1146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CHETOPA...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... OSWEGO...CHETOPA...ALTAMONT...EDNA...MOUND VALLEY...BARTLETT...LABETTE AND ANGOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3701 9552 3726 9550 3734 9507 3700 9508 TIME...MOT...LOC 0446Z 221DEG 22KT 3704 9520 METZGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1225 AM CDT WED MAY 11 2016 KSZ100-110600- LABETTE KS- 1225 AM CDT WED MAY 11 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... LABETTE COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 100 AM CDT * AT 1222 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR EDNA...OR NEAR ALTAMONT...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... PARSONS...OSWEGO...CHETOPA...ALTAMONT...EDNA...MOUND VALLEY...BARTLETT... LABETTE AND ANGOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3700 9508 3700 9548 3732 9541 3731 9507 TIME...MOT...LOC 0522Z 192DEG 30KT 3711 9528 METZGER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT WED MAY 11 2016
KSZ047-110815-
BARTON KS-
230 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 315 AM CDT
* AT 229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...MOVING NORTHEAST
AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...HOISINGTON...ELLINWOOD...CLAFLIN...ODIN...SUSANK...CHEYENNE
BOTTOMS AND GREAT BEND AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3870 9877 3870 9848 3826 9848 3826 9893
3835 9895
TIME...MOT...LOC 0729Z 243DEG 33KT 3829 9886
HOWERTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
241 AM CDT WED MAY 11 2016
KSZ033-048-110830-
ELLSWORTH KS-LINCOLN KS-
241 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTHERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 330 AM CDT
* AT 238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
ELLSWORTH TO NEAR HOLYROOD...AND MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...WILSON...KANOPOLIS...LINCOLN...HOLYROOD...BEVERLY...LORRAINE...
KANOPOLIS LAKE...KANOPOLIS STATE PARK...ELLSWORTH AIRPORT AND
WESTFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3861 9793 3852 9843 3852 9848 3892 9848
3913 9793
TIME...MOT...LOC 0738Z 228DEG 48KT 3878 9825 3864 9847
HOWERTONThe Wichita radar (KICT), 152 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
No damage was reported.
Estimated winds of 70 mph were also reported.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633113, 633112, 633115.